Hand Foot Syndrome
THE FOLLOWING INFORMATION WAS COMPILED BY EDEN STOTSKY-HIMELFARB, BSN, RN
Hand-foot syndrome can be a side effect of certain chemotherapy drugs. Hand-foot syndrome can be uncomfortable and can interfere with your ability to carry out normal activities.
How hand-foot syndrome shows up
- Leakage of drug results in redness and tenderness. The redness (also known as palmar-plantar erythema) looks like sunburn.
- The areas affected can become dry and peel. Blistering, numbness or tingling can also develop.
- Hand foot syndrome can also affect the nails.
Hand-foot syndrome is caused by: Small amounts of drug leak out of very small blood vessels called capillariesin the palms of the hands and soles of the feet. Exposure of your hands and feet to heat as well as friction of your palms and soles increases the amount of drug in the capillaries and increases the amount of drug leakage.
Prevention is important to try to reduce the development of hand-foot syndrome. Actions taken to prevent hand-foot syndrome will help reduce the severity of symptoms should they develop.
For prevention techniques and treatment information, see the other sections of this document.